Fatal Codeine Side Effects Risk for Kids

Childrens deaths from codeine lead FDA to issue alert about side effect dangers

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Surgery to remove a child's tonsils or adenoids to treat sleep apnea is a relatively low-risk procedure. But the pain relief offered after the surgery requires careful supervision.

The US Food and Drug Administration (FDA) has issued a warning that some children can develop serious side effects - including death - from the codeine commonly prescribed for pain relief after surgery.

This includes codeine given to children in the recommended dosage amounts.

"Ask your doctor about genetic testing for your child."

The FDA consumer update, issued today, is based on research such as an April 9 Pediatrics study discussing the cases of two children who died and one who nearly died from codeine side effects following tonsillectomies to treat sleep apnea.

The children were aged 2 to 5 and received a typical dose of codeine. Their symptoms of morphine overdose occurred one to two days after they began the medication.

"These cases demonstrate that analgesia with codeine or other opioids that use the CYP2D6 pathway after adenotonsillectomy may not be safe in young children with obstructive sleep apnea syndrome," that study concluded.

The CYP2D6 reference relates to a genetic predisposition to processing the codeine too rapidly. This means the child's liver converts the codeine into morphine in greater amounts than normal, called "ultra-rapid metabolism."

Too much morphine in a person's blood can make it difficult to breathe and may have potentially fatal results.

Approximately 1 to 7 percent of all people have this genetic variation that leads to the liver overproducing morphine. The rates are higher among certain ethnic groups: 29 percent of people from North African and Ethiopia and 6 percent of African American, Caucasian and Greek people have it.

Genetic tests approved by the FDA can be used to test whether a person has this genetic variation.

The FDA added that codeine should never be offered to children on a schedule. It should only be offered as the child needs it for pain relief, and children should not be given more than six doses a day.

"FDA wants parents and caregivers to be aware of the warning signs that could indicate their child is having trouble breathing because of this higher morphine level," the release stated.

The agency lists the following symptoms to watch for:

  • Unusual sleepiness, such as being difficult to wake up
  • Disorientation or confusion
  • Labored or noisy breathing, such as breathing shallowly with a “sighing” pattern of breathing or deep breaths separated by abnormally long pauses
  • Blueness on the lips or around the mouth

If a child experiences any of these symptoms while taking codeine, the parent or caregiver should call 911 immediately and let the operator and ER staff know their child has been taking codeine and cannot breathe well.

The FDA is investigating whether other cases of accidental overdose or death have resulted from children taking codeine following surgery, whether tonsillectomies for sleep apnea or for other procedures, according to Bob Rappaport, MD, director of the Division of Anesthesia, Analgesia and Addiction Products in the FDA’s Center for Drug Evaluation and Research.

Reviewed by: 
Review Date: 
August 15, 2012
Last Updated:
August 15, 2012